Alert archive / Kansas / High Wind Warnings in 2025

High Wind Warning 5, NWS Kansas City, MO

March 27, 2025Atchison County, Leavenworth County, Kansas

NWS Kansas City, MO issued this high wind warning at Mar 27, 2025, 11:47 PM CDT for Atchison County, Leavenworth County, Kansas. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 27, 2025, 11:47 PM CDT (04:47 UTC)
Expired
Mar 28, 2025, 1:14 AM CDT
In force
87 min
Issued by
NWS Kansas City, MO

Counties Atchison County, KS, Leavenworth County, KS

The radar

The Topeka radar (KTWX), 100 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2025-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 921 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2025-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
921 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
2019 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

799 
WWUS73 KEAX 280447
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
1147 PM CDT Thu Mar 27 2025

KSZ025-103-280700-
/O.NEW.KEAX.HW.W.0005.250328T0447Z-250328T0700Z/
Atchison KS-Leavenworth-
Including the cities of Atchison, Leavenworth, Fort Leavenworth,
and Lansing
1147 PM CDT Thu Mar 27 2025

...HIGH WIND WARNING IN EFFECT UNTIL 2 AM CDT FRIDAY...

* WHAT...Decaying showers from east central Kansas are producing 
  strong wind gusts from 50 to 65 mph as they enter Leavenworth and 
  Atchison counties. These wind gusts can be expected in portions of 
  the warning area through 2 AM.

* WHERE...Atchison KS and Leavenworth Counties.

* WHEN...Until 2 AM CDT Friday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Scattered power outages are expected.

$$

https://www.weather.gov/eax

Collier
1 follow-up statement
545 
WWUS73 KEAX 280614
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
114 AM CDT Fri Mar 28 2025

KSZ025-103-280715-
/O.CAN.KEAX.HW.W.0005.000000T0000Z-250328T0700Z/
Atchison KS-Leavenworth-
Including the cities of Atchison, Leavenworth, Fort Leavenworth,
and Lansing
114 AM CDT Fri Mar 28 2025

...HIGH WIND WARNING IS CANCELLED...

Even though the threat of severe winds has ended, wind gusts up to 
45 mph are still possible through the night.

$$

https://www.weather.gov/eax

Collier

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this high wind warning went out at Mar 27, 6:02 PM CDT, 5 hours 45 minutes earlier. Its key messages:

  • Thunderstorms possible late this evening. Some storms could be strong to severe with hail as the main threat. Uncertainty remains high on whether storms will develop or not.
  • Above normal temperatures and wind gusting around 40 mph on Friday.
  • Another round of thunderstorms expected Saturday night into Sunday. Still some uncertainty on timing of these storms and potential severity.
Area forecast discussion, Mar 27, 6:02 PM CDT, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
602 PM CDT Thu Mar 27 2025

.KEY MESSAGES...

- Thunderstorms possible late this evening. Some storms could be
  strong to severe with hail as the main threat. Uncertainty
  remains high on whether storms will develop or not.

- Above normal temperatures and wind gusting around 40 mph on
  Friday.

- Another round of thunderstorms expected Saturday night into
  Sunday. Still some uncertainty on timing of these storms and
  potential severity.

&&

.DISCUSSION...
Issued at 159 PM CDT Thu Mar 27 2025

A continued active weather pattern continues today into the
weekend. Today mid-level ridging will flatten a bit leading to
nearly zonal flow with a disturbance rippling through this
evening. This afternoon expect a warm frontal boundary to surge
north with gusty southerly surface winds leading to a large warm
sector. Strong mixing this afternoon will help temperatures
soar into the upper 70s and low 80s for the western half of the
forecast area. For reference normal high temperatures for late
March are in the low 60s. Record high temperatures are in the
low to mid 80s so we will possibly be pushing close to those
values at some sites today.

Additional chances for showers and thunderstorms will be possible
this evening along the warm front as it lifts north in the vicinity
of a robust low level jet. Ample mixed layer CAPE of 500-1500 j/kg
will be present across northern MO and KS along with bulk shear
around 40 knots. This should be sufficient to maintain any storms
that develop, however it is not clear at this point if we will be
able to overcome inhibition along with dryer air pushing into the
area. Morning CAMs show little in the way of development this
afternoon suggesting that storm development may be hindered. The
last several solutions have variably shown storms develop vs staying
dry so it's still quite unclear how this will play out. Nonetheless,
if storms are able to develop, expect a short lived window for all
modes of severe before storms become more elevated. The greatest
risk with storms that develop this evening will be severe hail.
Again, there is a high amount of uncertainty with this forecast and
whether the atmosphere will succeed in storm initiation. Its
possible that most stay dry through the night with limited impacts,
but the threat of severe storms remains non zero given the
environment, thus close attention should be paid to the forecast
later this evening.

After any storms this evening, the return of dry conditions is
expected overnight. Temperatures remain well above average on Friday
with continued warm air advecting into the area. Southerly surface
winds will be quite gusty on Friday with gusts up to about 40 mph
possible through the afternoon. The good news is that fire weather
concerns look minimal with more moist air moving in and relative
humidities only falling to around 45-50%. As far as temperatures go,
highs in the mid to upper 70s look likely. Much of Saturday looks
similar, although winds will be weaker. Expect dry weather with
highs in the 70s again.

Saturday night our attention turns to another wave tracking toward
our forecast area. As it tracks east it will push a cold front
southeast toward our forecast area Saturday afternoon. Right now
there remain some differences in frontal timing, however it appears
as though storms may develop in Kansas and push east into the
forecast area by late evening into Sunday morning. Right know the
severe risk is uncertain giving the primary overnight timing of this
system, however with sufficient instability and shear, elevated
overnight strong storms look to be a possibility as the boundary
tracks east. By Sunday morning to mid-day the system track east of
the area. Additional strong to severe storms will be possible on
Sunday, but as of right now it looks as though that would be
primarily east of our forecast area. As with this evenings forecast,
high uncertainty exists, especially with differences in timing
between multiple forecast models. Timing of the front will have
impacts on if storms have a greater severe threat on Saturday night
and Sunday.

Outside of that, the system moves east of the area on Sunday with
the return of northerly flow and cooler temperatures the next few
days. Highs in the 50s are expected for Sunday and Monday after the
passage of the front. Dry weather is also expected through this
time. A warming trend is expected for the mid week with the return
of 60s and 70s and weak mid level ridging. Another wave is expected
to move through the forecast area on Wednesday bringing the return
of shower and thunderstorm chances back to the forecast.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 554 PM CDT Thu Mar 27 2025

Isolated to scattered thunderstorms are developing in central
Kansas early this evening, with more convection expected to
develop farther northeast with time this evening and overnight.
However, latest guidance keeps this convection north of the TAF
sites, so have left any mention of precipitation/thunder out for
the 00z TAFs. Thus, mainly VFR expected through the next 24
hours, with winds the primary aviation concern. Southwest winds
10 to 20 kt with higher gusts should continue through tonight.
Nocturnal low-level jet and boundary-layer inversion developing
near/after 03z should bring a period of LLWS to the TAF sites
overnight (southwesterly of 40-45 kt in the lowest 2000 feet).
After sunrise, southwest winds of 15 to 25 kt with gusts to 35
kt should be expected most of the day. Diurnal cumulus (SCT-BKN)
should develop by late morning or afternoon, with bases mainly
just above MVFR thresholds.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...WFO EAX
AVIATION...CMS
Hazardous weather outlook, Mar 27, 5:27 AM CDT, 18 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
527 AM CDT Thu Mar 27 2025

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
527 AM CDT Thu Mar 27 2025

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms continue through the morning
hours. Strong to severe storms are possible.

Severe threat increases this evening as more storms are expected to
develop. Hail will be the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Slight risk for severe thunderstorms on Sunday.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Mar 27, 10:44 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill
1044 PM CDT Thu Mar 27 2025

KSZ025-103-280600-
Atchison KS-Leavenworth-
Including the cities of Atchison, Fort Leavenworth, Leavenworth,
and Lansing
1044 PM CDT Thu Mar 27 2025

...Strong Winds Possible in Atchison and Leavenworth Counties in
Kansas Through the Late Evening Hours...

Decaying thunderstorms in east central Kansas have produced
several wind gusts of 40 to 60 mph between Manhattan and Hoyt
Kansas during the past couple of hours. These winds may reach
portions of Atchison and Leavenworth Counties by midnight. A few
downed tree limbs may occur should these winds be observed, and
sporadic power outages may also occur. If confidence in stronger
wind gusts reaching these areas increases, a high wind warning may
be required.

Nearby

High Wind Warnings in Kansas, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.